Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 94, NWS Quad Cities, IA

December 21, 2015Des Moines County, Henry County, Lee County, Iowa

NWS Quad Cities, IA issued this river flood warning at Dec 21, 2015, 10:21 AM CST for Des Moines County, Henry County, Lee County, Iowa. It took effect at Dec 22, 2015, 8:00 AM CST. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2015, 10:21 AM CST (16:21 UTC)
In effect from
Dec 22, 2015, 8:00 AM CST
Expired
Dec 24, 2015, 9:49 PM CST
In force
62 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Des Moines County, IA, Henry County, IA, Lee County, IA

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skunk River at Augusta (AGSI4).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05474000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 21, 9:53 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 21, 9:53 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 AM CST MON DEC 21 2015

.UPDATE...
ISSUED AT 952 AM CST MON DEC 21 2015

SURFACE LOW TRACKED OVER THE QUAD CITIES THIS MORNING AND WAS
PUSHING INTO NORTHERN IL...AND IS EXPECTED TO BE OVER SOUTHERN
LAKE MI BY LATE IN THE DAY. THE STRONGEST FORCING HAS ALREADY
SHIFTED TO OUR EAST WITH DOPPLER RADAR INDICATING A RAPID DECREASE
IN THE RAIN COVERAGE. A FEW THUNDERSTORMS OCCURRED EARLIER THIS
MORNING MAINLY SOUTH OF HIGHWAY 34 BUT THESE HAVE PUSHED WELL TO
THE EAST OF THE DVN CWA BY MID MORNING. TO THE NORTH OF THE CYCLONE
PATCHY DENSE FOG WAS LOCATED MAINLY ALONG HIGHWAY 20 AND A SPECIAL
WEATHER STATEMENT IS IN EFFECT UNTIL NOON TO COVER THAT SITUATION.

PWAT'S THIS MORNING WERE NEAR AN INCH (0.91 AT KDVN AT 12Z/21) AND
AS OF 9 AM THE NATIONAL WEATHER SERVICE OFFICE IN DAVENPORT HAS
RECEIVED 0.92 INCHES OF RAIN...WITH BRIGHTON IA AT 0.91. A SWATH
OF 1/2 TO NEAR 1 INCH OF RAIN EXTENDED FROM OTTUMWA TO THE QUAD CITIES.

TEMPERATURES WERE QUITE MILD AHEAD OF A COLD FRONT THAT WAS IN OUR
WESTERN CWA. READINGS WERE IN THE LOWER 50S AHEAD OF THE FRONT BUT
WERE IN THE MID 30S BEHIND THE FRONT. AS THE FRONT ADVANCES
EASTWARD TEMPERATURES WILL BE FALLING INTO THE 30S AND 40S ACROSS
THE CWA. EXTENSIVE LOW STRATUS AND SOME DRIZZLE WILL REMAIN FOR
MUCH OF THE DAY.

THE WINTER SOLSTICE BEGINS THIS EVENING AT 1048 PM.

UPDATE ISSUED AT 543 AM CST MON DEC 21 2015

SECONDARY VORT MAX ALONG WITH WHAT APPEARS TO BE A MCV-LIKE
ROTATION HAS LEAD TO PRECIPITATION BLOSSOMING ACROSS THE AREA
TODAY. THE SCATTERED THUNDER HAS DIMINISHED SO WENT BACK TO
ISOLATED THUNDER. HAD TO INCREASE THE QPF AS AMOUNTS FROM 0.25 TO
0.50 INCHES LOOK POSSIBLE WITH THIS BAND. HAD TO ISSUE A SPS FOR
PATCHY DENSE FOG FOR FAR NORTHERN PORTIONS OF THE CWA. RAIN SHOULD
MOVE UP THERE AND SCOUR OUT THE FOG. COULD SEE FOG ALONG THE
BOUNDARY THROUGH THE DAY. OTHERWISE NO CHANGES TO THE FORECAST
WERE MADE.

&&

.SYNOPSIS...
ISSUED AT 341 AM CST MON DEC 21 2015

POTENT VORT MAX ROTATING THROUGH THE FLOW IS LEADING TO BLOSSOMING
CONVECTION ACROSS WESTERN MO. THIS CONVECTION WILL MOVE TO THE
ENE AT AROUND 35 TO 40 KTS THROUGH THE MORNING HOURS. THE VORT
MAX WILL ALSO PULL A SURFACE LOW DIRECTLY OVER THE AREA THIS
MORNING. A COLD FRONT WILL DRIFT ACROSS THE CWA THROUGH THE
AFTERNOON. THIS LOW PRESSURE AND COLD FRONT WILL SERVE AS FOCI FOR TODAYS
MAIN FORECAST CONCERN.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CST MON DEC 21 2015

MAIN FORECAST CONCERN ARE THE THREATS FOR THUNDER AND RAIN
THROUGHOUT THE DAY AS THE MODELS HAVE A SLOWER MOVEMENT OF THE SFC
BOUNDARY ACROSS THE AREA. TRENDING IN THE MODELS HAVE SLOWED THE
BOUNDARY IN OUR WEST LEADING TO THE AREA BEING IN THE WARM SECTOR
LONGER. THIS WILL LEAD TO WARMER TEMPS TODAY AND A BETTER CHANCE
FOR THUNDER THROUGH THE LATE MORNING.

AT 12Z TODAY...EXPECT THUNDERSTORMS TO BE SCATTERED ACROSS MOST OF
THE CWA. DOWNSTREAM OBS SHOW THAT MOST PEOPLE WILL HEAR THUNDER
THIS MORNING DURING THE COMMUTE. RAISED TEMPS TO MATCH THE
DETERMINISTIC MODELS WHICH SEEM TO BE DOING MUCH BETTER THAN THE
STATISTICAL MODELS WITH THE SYSTEM. THE ONLY MODEL THAT IS
SUFFERING IS THE NAM WHICH REMARKABLY IS THE LEAST DRY OF ALL
MODELS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA AS
TROF AND LOW PULLS OUT OF THE AREA. IT LOOKS TO BE THROUGH THE QC
A LITTLE AFTER 18Z. ONCE THIS MOVES THROUGH TEMPS AND DEWPOINTS
SHOULD DROP. TEMPS TONIGHT WILL BE JUST BELOW OR AT FREEZING WITH
QUIET WEATHER.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 341 AM CST MON DEC 21 2015

TUESDAY... THE FIRST FULL DAY OF ASTRONOMICAL WINTER... WILL BE
FAR FROM WINTER-LIKE FEATURING MORE OF SAME SEASONABLY MILD TEMPS
WE/VE BECOME SO ACCUSTOMED TO ENJOYING WITH WIDESPREAD 40S ON
GUSTY SOUTHERLY WINDS BY AFTERNOON UNDER PARTLY-MOSTLY CLOUDY
SKIES.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... ANOMALOUSLY STRONG UPPER
LEVEL JET WILL SHIFT INLAND ACROSS PORTIONS OF THE PACIFIC NORTHWEST
AND GREAT BASIN HELPING TO CARVE OUT BROAD WESTERN INTO CENTRAL
CONUS LONGWAVE TROUGH. COUPLING WITH STRENGTHENING MIDWEST TO GREAT
LAKES JET LIKELY TO INDUCE SURFACE CYCLONE LIFTING UP ACROSS THE
AREA SITUATED NEAR LOW TO MID LEVEL BAROCLINIC ZONE. STRONG WARM
ADVECTION AND STRENGTHENING RETURN FLOW AHEAD OF CYCLONE TO AID IN
TRANSPORTING GULF MOISTURE RAPIDLY NORTHWARD WITH PW/S SHOWN BY
SEVERAL MODELS TO CLIMB INTO 0.75 INCH TO 1.25 INCH RANGE OR 2+ SD
ABOVE CLIMO BY WEDNESDAY AM... AN ALL TOO FAMILIAR SIGNAL THIS FALL.
ATTIM IT LOOKS LIKE FORCING AND MOISTURE COME TOGETHER TO SUPPORT
SIGNIFICANT RAMPING UP OF PRECIP COVERAGE TOWARD 12Z WEDNESDAY AND
THROUGHOUT THE DAY ON WEDNESDAY. FORCING DOES NOT LOOK OVERLY STRONG
AND THUS FOR QPF THINKING WIDESPREAD 0.25 TO 0.75 INCH AMOUNTS IN
GENERAL. LOCALLY HIGHER AMOUNTS IN EXCESS OF 1 INCH CANNOT BE RULED
OUT MAINLY SOUTHEAST HALF OF CWA WHERE SOME CONVECTIVE SIGNAL
IS SHOWN WITH SUFFICIENT ELEVATED INSTABILITY WITH NEGATIVE 850-500 MB
THETA-E LAPSE RATES. THIS AMOUNT OF RAIN ON SATURATED SOILS LIKELY
LEAD TO RUNOFF WHICH COULD AGGRAVATE ONGOING RIVER FLOODING... AS WELL
AS YIELD RENEWED BOUTS OF PONDING OF WATER ON STREETS AND IN LOW-LYING
AREAS AND ELEVATED CREEK/STREAM LEVELS. TEMPS TUESDAY NIGHT SHOULD
NOT DROP OFF MUCH FROM HIGHS AND THEN CONTINUE RISING OVERNIGHT IN
STRENGTHENING WARM ADVECTION REGIME. DESPITE CLOUDS AND RAIN
WEDNESDAY HIGHS THROUGH ADVECTIVE PROCESSES LOOK TO SURGE MAINLY INTO
THE UPPER 40S TO MID 50S SOME 15 TO 25 DEGS ABOVE NORMAL. CANADIAN
MODEL OUTLIER WITH DEEP SFC CYCLONE TRAVERSING ACROSS CWA
WEDNESDAY NIGHT BUT NOT SEEING SUPPORT VIA UPPER JET... THUS
FORECAST TRENDS TOWARD DRYING OUT WEDNESDAY EVE WITH INCOMING BOUT
OF SURFACE RIDGING RESULTING IN COLDER OVERNIGHT LOWS IN THE
20S/30S.

THURSDAY AND THURSDAY NIGHT... SMALLER AMPLITUDE WAVE(S) EMBEDDED IN
SOUTHWEST FLOW AHEAD OF DIGGING WEST COAST ENERGY GIVING MODELS FITS
WITH BELOW AVERAGE RUN TO RUN CONSISTENCY. 00Z GFS DEPICTS A MORE
AMPLIFIED ENERGY PACKET AND CONSEQUENTLY IS MORE GENEROUS WITH LIGHT
QPF ACROSS WESTERN THROUGH CENTRAL IA STAYING MAINLY NORTHWEST OF CWA
TRACKING WITH THE WAVE. IT LARGELY SEEMS TO BE AN OUTLIER ON STRENGTH
AND THUS OUR FORECAST TRENDS TOWARD WEAK SURFACE RIDGING AS DOMINANT
FEATURE YIELDING A MAINLY DRY CHRISTMAS EVE WITH CONTINUED ABOVE NORMAL
TEMPS... WITH HIGHS UPPER 30S/40S AND LOWS 20S/30S.

FRIDAY THROUGH SUNDAY... FINALLY STARTING TO SEE A BIT MORE AGREEMENT
WITH MEDIUM RANGE MODELS REGARDING THE EVOLUTION OF WESTERN UPPER TROUGH.
GFS/ECMWF/CANADIAN REASONABLY CLOSE WITH CLOSED LOW TRANSLATING NEAR THE
U.S./MEXICO BORDER AT THE START OF THE WEEKEND. GFS AND ECMWF NOW BOTH
IN AGREEMENT ON LIFTING THE SYSTEM IN MORE NEGATIVE-TILT FASHION ACROSS
THE MID-MISSISSIPPI VLY... WITH 00Z ECMWF A BIT SLOWER/FURTHER SOUTHWEST
WITH SYSTEM OVER THE OHIO VLY 12Z TUE WHILE 00Z GFS IS OVER MICHIGAN.
BLENDED APPROACH USED IN FORECAST MAINTAINS FOR CONTINUITY OF CHANCES
OF PRECIP FRIDAY NIGHT THROUGH SUNDAY... WITH MOSTLY RAIN ALTHOUGH SOME
SNOW COULD MIX IN ESPECIALLY NORTHERN CWA AND LATER IN THE WEEKEND INTO
EARLY NEXT WEEK ON BACKSIDE OF SYSTEM. RUN TO RUN TRENDS OF BOTH GFS AND
ECMWF SHOW DISTINCT SLOWING TREND WITH WESTERN CONUS TROUGH LATE WEEK INTO
THE START OF THE WEEKEND... AND IS REASONABLE AS TYPICAL WITH THESE
SOUTHWEST SYSTEMS TO BE SLOWER... THUS BELIEVE ARRIVAL OF PRECIP CHANCES
WILL ALSO TREND SLOWER AND FOCUS MORE OVER THE LATTER HALF OF THE WEEKEND.
GIVEN SUCH STRONG DYNAMICS AND ANOMALOUSLY HIGH MOISTURE PRESENT WITH THIS
SYSTEM... WILL DEFINITELY BE WATCHING SYSTEM CLOSELY FOR POTENTIAL OF SOME
HIGHER IMPACT WEATHER... ESPECIALLY HEAVY RAIN WHICH WOULD BE VERY UNWELCOMED
GIVEN SATURATED SOILS AND UNUSUALLY HIGH WATER LEVELS ON AREA RIVERS...STREAMS
AND CREEKS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 543 AM CST MON DEC 21 2015

MESSY AVIATION FORECAST FOR THE PERIOD AS RAIN AND A COLD FRONT
WILL LEAD TO CONDITIONS BOUNCING UP AND DOWN. OVERALL TRENDS
SUGGEST RAIN WITH IFR TO LIFR VSBYS AND CIGS. ONCE THE RAIN
MOVES...IFR CIGS AND MVFR VSBYS LOOK TO BE LIKELY THROUGH MOST OF
THE DAY. THIS SHOULD CONTINUE ACROSS THE NORTH THROUGH THE PERIOD
WITH IMPROVEMENT TO MVFR AT BRL AND MLI LATE IN THE PERIOD. WILL
GO WITH A PESSIMISTIC FORECAST FOR THE TAF SITES AND WONT CHASE
BRIEF IMPROVEMENTS THAT MAY APPEAR AT TAF SITES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...HAASE
SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...05
AVIATION...GIBBS
Hazardous weather outlook, Dec 21, 8:28 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CST MON DEC 21 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221430-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
828 AM CST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Special weather statement, Dec 21, 4:42 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CST MON DEC 21 2015

IAZ040>042-051>054-ILZ001-211515-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA
442 AM CST MON DEC 21 2015

...PATCHY DENSE FOG THROUGH 9AM...

PATCHY DENSE FOG HAS DEVELOPED ACROSS THE AREA. RAIN MOVING IN
FROM THE SOUTH SHOULD HELP TO ERODE THE FOG BEFORE 9AM ACROSS
BENTON...LINN AND JONES COUNTY. OTHERWISE...POCKETS OF VISIBILITY
A QUARTER MILE OR LESS WILL BE POSSIBLE. BE SURE TO SLOW
DOWN...USE YOUR LOW BEAM HEAD LIGHTS...AND PLAN EXTRA TIME IF
TRAVELING THIS MORNING.
Special weather statement, Dec 21, 9:08 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CST MON DEC 21 2015

IAZ040>042-051>054-ILZ001-002-007-211800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT...
MOUNT CARROLL
908 AM CST MON DEC 21 2015

...PATCHY DENSE FOG THROUGH NOON...

PATCHY DENSE FOG WILL CONTINUE ACROSS THE AREA THROUGH NOON. POCKETS
OF VISIBILITIES OF A QUARTER MILE OR LESS WILL BE POSSIBLE. BE
SURE TO SLOW DOWN...USE YOUR LOW BEAM HEAD LIGHTS...AND PLAN EXTRA
TIME IF TRAVELING THIS MORNING.

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 10:21 AM CSTRiver Flood WarningDVNLee5 days

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.